Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 33, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 12, 2011, 3:50 PM EDT for Ashland County, Medina County, Wayne County, Ohio. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 3:50 PM EDT (19:50 UTC)
- Expired
- May 12, 2011, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Ashland County, OH, Medina County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:57 PM EDT | HAIL 1 | Ashland, OH | |
| May 12, 4:05 PM EDT | HAIL 1 | Ashland, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 11:04 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
926
WUUS51 KCLE 121950
SVRCLE
OHC005-103-169-122045-
/O.NEW.KCLE.SV.W.0033.110512T1950Z-110512T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ASHLAND COUNTY IN NORTH CENTRAL OHIO
SOUTHWESTERN MEDINA COUNTY IN NORTHEAST OHIO
NORTHWESTERN WAYNE COUNTY IN NORTHEAST OHIO
* UNTIL 445 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ASHLAND...AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ASHLAND...
POLK...
WEST SALEM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4084 8242 4107 8219 4107 8217 4108 8217
4112 8214 4090 8192 4079 8235
TIME...MOT...LOC 1950Z 232DEG 8KT 4084 8232
$$
LOMBARDY1 follow-up statement
442
WWUS51 KCLE 122021
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EDT THU MAY 12 2011
OHC005-103-169-122045-
/O.CON.KCLE.SV.W.0033.000000T0000Z-110512T2045Z/
ASHLAND OH-MEDINA OH-WAYNE OH-
421 PM EDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN WAYNE...SOUTHWESTERN MEDINA AND NORTHERN ASHLAND
COUNTIES...
AT 413 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTH OF POLK...OR 6 MILES EAST OF ASHLAND...MOVING
EAST AT 15 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WEST
SALEM AND CONGRESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY
FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
&&
LAT...LON 4085 8241 4107 8219 4107 8217 4112 8214
4090 8192 4081 8228
TIME...MOT...LOC 2020Z 262DEG 13KT 4087 8216
$$
SCHULERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:39 PM EDT, 11 minutes earlier.
Area forecast discussion, May 12, 3:39 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 339 PM EDT THU MAY 12 2011 .SYNOPSIS... A WARM FRONT WILL LIFT ACROSS THE AREA THIS EVENING. AN UPPER LEVEL LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE OVER THE AREA FRIDAY AND LINGER THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THE QUESTION IS HOW MUCH ACTIVITY WILL OCCUR THIS EVENING. THE THREAT MIGHT BE MORE IN THE EAST. WILL CONTINUE SCATTERED NORTH AND LIKELY SOUTH AND THEN A CHANCE THROUGH THE EARLY MORNING HOURS. THE NAM MODEL SEEMS TOO PESSIMISTIC FOR THE OVERNIGHT. AT THIS TIME BASED ON THE CURRENT RADAR AND FORECAST TRENDS GOING WITH SCATTERED NORTH AND LIKELY SOUTH EARLY. OTHERWISE PARTLY TO MOSTLY CLOUDY. DID A MIX OF GUIDANCE FOR THE LOWS. WITH ENOUGH HEATING AND UNSTABLE AIR MORE THUNDERSTORMS ARE DEVELOPING. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... FOR FRIDAY AS THE WEAK FRONT MOVES IN THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE AFTERNOON BUT ESPECIALLY FRIDAY NIGHT. THE TROF SURFACE AND ALOFT HANGS ON AROUND SATURDAY INTO SATURDAY NIGHT...WITH PLENTY OF MOISTURE AND SOME OMEGA. WILL GO WITH LIKELY POPS. THE BEST CHANCE FOR THUNDER WILL BE DURING THE DAY SATURDAY. WILL KEEP LIKELY POPS OF SHOWERS SUNDAY AS THE MOISTURE IS HIGH BUT THEN DECREASE THE CHANCE POPS SUNDAY NIGHT AS THE UPPER LOWS DROPS SOUTHEAST. TEMPERATURE FORECASTING IS TOUGH. DID A MIX OF MOS NAM AND GFS GUIDANCE. && .LONG TERM /MONDAY THROUGH THURSDAY/... LOOKS LIKE MOST OF THE FORECAST MODELS TRY TO DEVELOP A CLOSED OFF UPPER LOW PRESSURE. MY THINKING IS THAT THIS UPPER LEVEL LOW PRESSURE SYSTEM WILL MEANDER ABOUT AND MOVE TO THE EAST VERY SLOWLY LEAVING MOSTLY/PARTLY CLOUDY SKIES AND SLIGHTLY WET CONDITIONS FOR SEVERAL DAYS. THE CURRENT FORECAST OF SLOWLY DRYING THINGS OUT MONDAY THROUGH WEDNESDAY WHILE KEEPING A SLIGHT CHANCE IN THE FORECAST CONSIDERING...THERE IS STILL SOME UNCERTAINTY WITH THIS SYSTEM...SO THE CURRENT FORECAST PRODUCT LOOKS REASONABLE AT THIS TIME. TEMPERATURES ARE EXPECTED TO BE ON COOL SITE DURING THIS PERIOD NEXT WEEK. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... LOOK FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF MY TAF SITES THROUGH 23Z. LOOK FOR MVFR CIGS/VSBYS IN PCPN AND FOG THROUGH THIS EVENING. AFTER 03Z...LOOK FOR MORE WIDELY SCATTERED PCPN...AND THEN JUST A CHANCE OF THUNDERSTORMS DURING THE DAY FRIDAY. THE WARM FRONT IS STILL LURKING ACROSS THE AREA...WHICH WILL BE ONE OF THE MAIN FOCUS AREAS FOR THUNDERSTORM DEVELOPMENT. THE LOW PRESSURE AND WARM FRONT IS EXPECTED TO WEAKEN A LITTLE ON FRIDAY. .OUTLOOK...SCATTERED NON-VFR IN CONVECTION LATE TONIGHT CONTINUING THROUGH THE WEEKEND. && .MARINE... WINDS SHOULD BE FAIRLY LIGHT AND VARIABLE THROUGH SATURDAY. THEN...AS LOW PRESSURE MOVES UP THROUGH THE OHIO VALLEY...GRADIENT WILL TIGHTEN OVER THE LAKE AND INCREASE WINDS OUT OF THE NORTHEAST SUNDAY INTO MONDAY MORNING. I ANTICIPATE WE WILL DEFINITELY NEED SMALL CRAFT ADVISORIES FOR SUNDAY INTO MONDAY WITH SOME FAIRLY HIGH WAVE ACTION. WINDS WILL DIMINISH MONDAY NIGHT AND WAVES WILL SUBSIDE AS WELL FOR TUESDAY POSSIBLY ALLOWING SMALL CRAFT ADVISORIES TO BE DISCONTINUED. && .HYDROLOGY... A WARM MOIST POOL OF AIR ASSOCIATED WITH AN ADVANCING WARM FRONT WILL FILL INTO THE REGION TODAY. PW VALUES AROUND 1.25" OR GREATER WILL SUPPORT >1" AN HOUR RAINFALL RATES...WITH SEVERAL REPORTS OF >1.5" ALREADY OBSERVED THIS MORNING. BY THIS AFTERNOON STORMS WILL MOVE AROUND THE NOSE OF THE RIDGE...WITH STORM MOTIONS DROPPING DOWN INTO THE SINGLE DIGITS. RECENT FLOODS AND A NEAR RECORD SPRING FOR RAINFALL HAS LEFT SOIL MOISTURE VERY WET DESPITE THE BEING THE GROWING SEASON. THE COMBINATION OF WET ANTECEDENT CONDITIONS...HIGH RAINFALL RATES...AND SLOW STORM MOTIONS COULD COMBINE TO PRODUCE ISOLATED AREAS OF FLOODING OR EVEN FLASH FLOODING. THE LIMITED COVERAGE OF THE EXPECTED FLOODING GIVEN THE SPOTTY NATURE OF THE CONVECTION IS HOLDING BACK ANY TYPE OF WATCH. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...BC AVIATION...BC MARINE...LOMBARDY HYDROLOGY...21
Hazardous weather outlook, May 12, 11:32 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1132 AM EDT THU MAY 12 2011 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131545- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 1132 AM EDT THU MAY 12 2011 ...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ142>149-162>169-131545- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 1132 AM EDT THU MAY 12 2011 ...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-131545- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- 1132 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:11 AM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 49 min |
| May 12, 6:03 AM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Wayne | 57 min |
| May 12, 7:02 AM EDT | Severe Thunderstorm Warning | CLE | Holmes | 58 min |
| May 12, 8:23 AM EDT | Special Marine Warning | CLE | 82 min | |
| May 12, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Lorain | 40 min |
| May 12, 3:33 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 42 min |
| May 12, 3:34 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Richland, Seneca | 56 min |
| May 12, 3:44 PM EDT | Flash Flood Warning | CLE | Ashtabula, Geauga, Lake | 3 hr |
| May 12, 3:54 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron | 51 min |
| May 12, 3:56 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Portage, Summit | 64 min |
| May 12, 4:08 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 67 min |
| May 12, 4:11 PM EDT | Areal Flood Advisory | CLE | Ashland, Cuyahoga, Erie, Geauga, Huron, Lake and 5 more | 10 hr |
| May 12, 4:14 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 46 min |
| May 12, 4:19 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 41 min |
| May 12, 4:26 PM EDT | Areal Flood Warning | CLE | Erie, Huron | 3 hr |
| May 12, 4:39 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Trumbull | 51 min |
| May 12, 4:45 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 45 min |
| May 12, 4:58 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Medina, Wayne | 47 min |
| May 12, 5:27 PM EDT | Areal Flood Advisory | CLE | Mahoning, Trumbull | 9 hr |
| May 12, 5:29 PM EDT | River Flood Warning | CLE | Erie, Huron | 7 hr |
| May 12, 5:43 PM EDT | Special Marine Warning | CLE | 77 min | |
| May 12, 5:58 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 47 min |
| May 12, 6:38 PM EDT | Areal Flood Advisory | CLE | Sandusky, Seneca | 3 hr |
| May 12, 6:43 PM EDT | Areal Flood Warning | CLE | Geauga, Lake | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.